Alert archive / Nevada / Wind Advisories in 2022
Wind Advisory 41, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Dec 1, 2022, 1:40 AM PST for Clark County, Lincoln County, Nye County, Nevada; Inyo County, San Bernardino County, California; Mohave County, Arizona. It took effect at Dec 1, 2022, 10:00 AM PST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2022, 1:40 AM PST (09:40 UTC)
- In effect from
- Dec 1, 2022, 10:00 AM PST
- Expired
- Dec 2, 2022, 4:00 AM PST
- In force
- 18 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, Inyo County, CA, San Bernardino County, CA, Clark County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 110 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 9.7 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2965 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
680 WWUS75 KVEF 010940 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 140 AM PST Thu Dec 1 2022 AZZ001-CAZ522-523-NVZ015>020-011800- /O.NEW.KVEF.WI.Y.0041.221201T1800Z-221202T1200Z/ Northwest Plateau-Death Valley National Park- Western Mojave Desert-Lincoln County-Northeast Clark County- Western Clark and Southern Nye County-Sheep Range- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, and Boulder City 140 AM PST Thu Dec 1 2022 /240 AM MST Thu Dec 1 2022/ ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. Gusts to 55 mph are expected in the Spring Mountains and Sheep Range. * WHERE...In Arizona, Northwest Plateau. In California, Death Valley National Park and Western Mojave Desert. In Nevada, Lincoln County, Northeast Clark County, Western Clark and Southern Nye County, Sheep Range, Spring Mountains-Red Rock Canyon and Las Vegas Valley. * WHEN...From 10 AM this morning to 4 AM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Difficult driving conditions due to reduced visibility from patchy dust blowing is possible. * ADDITIONAL DETAILS...Sudden strong wind gusts are possible across US-95 between Desert Rock and Indian Springs this afternoon and evening. Strong winds over 50 mph is possible in Red Rock this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
2 follow-up statements
836 WWUS75 KVEF 011755 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 955 AM PST Thu Dec 1 2022 AZZ001-CAZ522-523-NVZ015>020-021200- /O.CON.KVEF.WI.Y.0041.221201T1800Z-221202T1200Z/ Northwest Plateau-Death Valley National Park- Western Mojave Desert-Lincoln County-Northeast Clark County- Western Clark and Southern Nye County-Sheep Range- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, and Boulder City 955 AM PST Thu Dec 1 2022 /1055 AM MST Thu Dec 1 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. Gusts up to 55 mph are expected in the Spring Mountains and Sheep Range. * WHERE...In Arizona, Northwest Plateau. In California, Death Valley National Park and Western Mojave Desert. In Nevada, Lincoln County, Northeast Clark County, Western Clark and Southern Nye County, Sheep Range, Spring Mountains-Red Rock Canyon and Las Vegas Valley. * WHEN...Until 4 AM PST Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. Difficult driving conditions due to reduced visibility from patchy dust blowing is possible. * ADDITIONAL DETAILS...Sudden strong wind gusts are possible across US-95 between Desert Rock and Indian Springs this afternoon and evening. Strong winds over 50 mph is possible in Red Rock this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
412 WWUS75 KVEF 021146 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 346 AM PST Fri Dec 2 2022 AZZ001-CAZ522-523-NVZ015>020-021300- /O.EXP.KVEF.WI.Y.0041.000000T0000Z-221202T1200Z/ Northwest Plateau-Death Valley National Park- Western Mojave Desert-Lincoln County-Northeast Clark County- Western Clark and Southern Nye County-Sheep Range- Spring Mountains-Red Rock Canyon-Las Vegas Valley- Including Colorado City, Pipe Spring National Monument, Tuweep, Mt Trumbull, Western Grand Canyon, Furnace Creek, Stovepipe Wells, Shoshone, Barstow, Daggett, Fort Irwin, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Mesquite, Overton, Moapa, Pahrump, Indian Springs, Desert Rock, Amargosa Valley, Hayford Pk, The Town Of Mt Charleston, Red Rock Canyon, Las Vegas, North Las Vegas, Henderson, and Boulder City 346 AM PST Fri Dec 2 2022 /446 AM MST Fri Dec 2 2022/ ...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Isolated impactful wind gusts are possible for the next hour or two in and around the Spring Mountains, however impactful winds have generally ended across the region. The wind advisory will be allowed to expire at 4 AM PST. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Nov 30, 7:26 PM PST, 6 hours 14 minutes earlier.
Area forecast discussion, Nov 30, 7:26 PM PST, 6 hours 14 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 726 PM PST Wed Nov 30 2022 .SYNOPSIS...A change in the weather pattern will bring the potential for precipitation Thursday and Friday. Most of it is expected to fall in the form of snow in the Sierra, with a lesser amount in the White Mountains. No changes are expected in the headlines as the system appears on track with snow totals. Beyond that, another system will move into the region on Saturday afternoon and Sunday which will bring additional snowfall to the Sierra and White Mountains. && .UPDATE...Well, we finished the month like many November days with the average temperature below normal. For the month, that would be 26 days the average temperature was below normal, 3 days above normal and 1 day exactly normal. With all those below normal days the average temperature for the month will end up at 52.1 deg. or 5.1 below normal. That 52.1 deg. does not even come close to being one of our Top 10 coldest November's. We would have had to have an average temperature at or below 50.3 deg. to make that list. Mostly clear skies over the area this evening as frontal band and associated precipitation stretching from northern California inland through southern Idaho. Trough over just off the PacNW coast progged to sharpen down the northern California coast through Thursday afternoon. System will then weaken and quickly race east across Nevada tomorrow night. There will be a quick shot of dynamics and favorable orographics for the southern Sierra Nevada Thursday afternoon and evening. Expecting much lighter precipitation associated with any spillover for the Owens Valley and White Mountains. Delineation in precipitation becomes quite stark across southern Nevada tomorrow night with very light amounts of rain/snow for Esmeralda, central Nye, Lincoln counties as well as the Spring Mountains and Sheep Range. It will become windy across southern Great Basin and Mojave Desert tomorrow, continuing through the night. We may need a wind headline for some areas but will defer to next shift once all the 00Z guidance is available. && .PREV DISCUSSION...117 PM PST Wed Nov 30 2022 .SHORT TERM...Quiet conditions are expected tonight before a significant change in the weather pattern occurs on Thursday. An upper level low, currently off the coast of British Columbia, will move into the northwest United States on Thursday morning. It will quickly become an open wave once it comes ashore and rapidly progress east as seen in the GEFS and ECMWF ensembles. Current thinking is that orographic lift is the primary lifting mechanism, confined mainly to the Sierra and White Mountains in the form of snow. The GFS, ECMWF, and NAM IVT products indicate atmospheric river flow reaching the Sierra starting Thursday morning. Most of the flow is blocked by the Sierra and does not reach points east, preventing a large amount of precipitation elsewhere. However, some precipitation will begin to overtop the Sierra on Thursday evening. This includes the White Mountains. Snow levels may fall low enough in the Owens Valley and southern Great Basin on Friday morning to receive light snowfall. Other low areas should remain as rainfall, but storm totals will be light. In terms of snow totals on the mountains, the eastern slope of the Sierra has a 50 percent probability of receiving at least one foot of snow, while the White Mountains have a 25 percent chance of receiving at least half a foot of snow. Any precipitation should end within the forecast area by late Friday morning as the trough exits east. The two headlines, a Winter Storm Warning for the Sierra and a Winter Weather Advisory for the White Mountains, remain on track and no modifications are anticipated at this time. A secondary concern with this system is gusty winds. As the trough moves east, a 700 mb southwesterly jet develops over the forecast area with peak speeds up to 60 knots. At the surface this leads to gusty southerly winds on Thursday. Sections of western San Bernardino County, the southern Great Basin, and the Colorado River Valley have a 70 percent chance or greater of gusts over 40 mph on Thursday, and a local gust of 50 mph cannot be ruled out. Confidence is low in widespread wind related impacts from this system. Once the upper level ridge exits to the east, quieter weather is expected for the remainder of Friday as a slight upper level ridging pattern develops over the western United States. .LONG TERM...The next system to impact the forecast area arrives on Saturday afternoon. Another upper level trough, currently in Alaska, will track southeast and come ashore in Oregon and northern California. Unlike the previous system, there are signals that this one is more likely to remain a 500 mb closed low for a longer period of time over land rather than an open wave, and move slower to the east. Another notable aspect is access to moisture. The GEFS indicates better water vapor transport into central California compared to previous runs, possibly as much as Thursday's system. Orographic lift combined with improved lift from the stronger wave increase confidence in greater precipitation amounts in the Sierra. The latest NBM 4.1 gives the eastern Sierra a 60 percent chance of receiving over 8 inches of snow. That being said, discrepancy remains as the latest ECMWF does not show a strong atmospheric river reaching the Sierra. Will continue to watch to see if the ensembles come to an agreement. With either solution, it appears that the valleys including Las Vegas will remain dry while the Sierra take the majority of the moisture. Precipitation should end by Sunday evening. A dryer pattern takes hold after Monday as an upper level ridge develops over the western CONUS and surface high pressure takes hold. Temperatures should be slightly below normal for early December with highs in the mid 50s in Las Vegas, the low 60s in the Colorado River Valley, and the upper 30s in the southern Great Basin. && .AVIATION...For Harry Reid...Variable to occasional northeast winds with speeds 7 kts or less are expected through the afternoon. Southwest winds around 6 kts overnight are then forecast to turn more southeast around 6-7 kts between 0700-1000 before shifting back to the southwest and increasing to around 10-18 kts. These southwest winds are expected to remain through the afternoon and into early evening. FEW-SCT high clouds through tonight, are forecast to become BKN Thursday morning. For the rest of southern Nevada, northwest Arizona and southeast California...Winds are expected to be less than 10 kts favoring typical diurnal directional trends. Otherwise, FEW-SCT high clouds will persist through tonight. Clouds are expected to increase overnight with SCT150 BKN200 near KBIH with SCT-BKN200 elsewhere. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Pierce DISCUSSION...Meltzer AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 11:57 AM PST | Winter Storm Watch | VEF | Inyo | 24 hr |
Nearby
Wind Advisories in Nevada, 2022Wind Advisories in California, 2022Wind Advisories in Arizona, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.